New Mexico, 2017Hail in New Mexico, September 28, 2017
September 28, 2017 · NWS EPZ · 2 events in 1 county or zone
An upper low over the Great Basin with southwest flow ahead of it combined with moist, easterly low level winds to produce isolated severe thunderstorms over southern Grant County. Hail up to the size of golf balls was reported with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low over the Great Basin with southwest flow ahead of it combined with moist, easterly low level winds to produce isolated severe thunderstorms over southern Grant County. Hail up to the size of golf balls was reported with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 28, 2:04 PM MST, 5 hours 41 minutes earlier.
Area forecast discussion, Sep 28, 2:04 PM MST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
304 PM MDT Thu Sep 28 2017
.SYNOPSIS...
The upper trough to our west and surface high to our east
continue to remain in place. This synoptic feature will continue
to tap subtropical moisture and give the Borderland some shower
and thunderstorm activity at least up to the weekend. Expect more
widespread showers and thunderstorms on Friday, with activity
slowly shifting east and diminishing on Saturday. Sunday and
Monday should be drier with temperatures climbing back up above
normal. Isolated thunderstorms are forecast at this time to
return toward the middle of next week.
&&
.DISCUSSION...
After a very active night and early morning with intense thunderstorms
mainly west of the Franklins and also in NE El Paso, the
atmosphere for now is taking a little respite (along with
extensive low cloud cover suppressing destabilization). EPZ
precip estimates (dual pol) and COCORAHS reports showed many 2+
inch reports with some 3 and 4 inch reports and considerable upper
valley flooding. Some sites in NE EL PAso (ENVT2) have received
around 12.5 inches of rain so far this year. This bout of activity
came just in time to squeeze it into the official 2017 Monsoon
tally which comes to a end September 30.
As mentioned in the synopsis our overall pattern remains fairly the
same today.The upper low now has shifted north into Utah,
reducing the mid and upper level flow slightly but a nice SSE to
SSW surface to mid level flow continues allowing the moisture tap
to continue. PoPs should remain in the in the 'scattered' range
tonight. The GFS model shows a vort lobe moving in the SW NEwd
tonight and this may serve as a needed trigger. The 20Z HRR is
starting to perhaps hint this way. Thunderstorm coverage should
pick up some Friday with continued moist easterly low level flow
and weak impulses embedded in the SW flow aloft cause some
destabilization. As a stronger upper level trough from the
northwest absorbs the low over Utah, more westerly oriented winds
aloft will slowly shift the storms farther east by Saturday. As
the flow becomes more zonal and drier, the low level easterlies
will gradually diminish. Sunday and Monday should be the more
quite days. SE flow and enhanced low level moisture are forecast
to return by mid week, with an increase in thunderstorm activity
as another trough aloft develops to our northwest.
&&
.AVIATION...
Valid 29/00Z-30/00Z: P6SM SCT-BKN015-025 BKN040-060 across all
areas through period. Scattered to numerous 1-3SM TSRA BKN010-020
or 5SM -SHRA BKN010-020 developing after 02Z and continuing
through 12Z with storms moving from southwest to northeast.
Additional storm development expected again after 18Z with 1-3SM
+TSRAGS BKN015-025. Winds generally east to southeast 5-15G25KTS.
&&
.FIRE WEATHER...
Southwest flow aloft will continue over area for next day or two
with low level easterly winds keeping moisture in place and below
normal temperatures. Expect more storms to develop overnight with
some strong storms possible Friday. As upper flow turns more
westerly late Saturday and into Sunday, drier and warmer air will
return. Expect near to above normal temperatures starting Sunday.
Some moisture will return starting Tuesday with thunderstorm chances
increasing through midweek. Winds will generally remain 5 to 15 mph
except near thunderstorms. After several poor to good vent rate
days, expect very good to excellent conditions to return this
weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 63 74 61 78 / 30 50 50 20
Sierra Blanca 58 67 57 74 / 30 40 40 30
Las Cruces 59 73 58 76 / 30 50 40 20
Alamogordo 57 75 56 76 / 30 50 40 30
Cloudcroft 45 54 45 56 / 50 50 50 40
Truth or Consequences 58 72 56 76 / 50 50 40 20
Silver City 56 70 54 72 / 50 40 30 20
Deming 59 74 57 77 / 50 40 30 20
Lordsburg 60 76 59 80 / 30 30 20 20
West El Paso Metro 63 72 62 77 / 30 40 50 20
Dell City 57 72 58 76 / 30 40 40 30
Fort Hancock 62 72 60 79 / 20 40 40 30
Loma Linda 58 66 55 72 / 30 40 40 30
Fabens 61 73 59 79 / 20 40 50 30
Santa Teresa 62 73 60 78 / 30 40 50 20
White Sands HQ 60 72 60 75 / 30 50 50 30
Jornada Range 59 74 58 76 / 30 50 40 30
Hatch 60 74 58 76 / 40 50 40 20
Columbus 60 74 58 78 / 50 40 30 20
Orogrande 61 74 60 75 / 30 40 50 30
Mayhill 48 57 47 63 / 60 50 50 40
Mescalero 48 63 49 65 / 50 50 50 40
Timberon 48 61 47 61 / 40 50 50 40
Winston 50 64 46 72 / 50 50 40 40
Hillsboro 56 70 54 75 / 50 50 40 30
Spaceport 58 73 56 75 / 40 50 40 20
Lake Roberts 50 70 47 74 / 50 50 30 30
Hurley 55 70 54 73 / 50 40 30 20
Cliff 54 78 50 79 / 40 30 30 20
Mule Creek 56 76 55 78 / 30 40 30 20
Faywood 56 71 55 74 / 50 40 30 20
Animas 59 78 58 82 / 30 20 20 20
Hachita 58 75 57 80 / 50 20 20 20
Antelope Wells 59 78 58 83 / 40 30 30 20
Cloverdale 58 76 56 81 / 20 20 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
20/26 NOVLAN / GRZYWACZ
Hazardous weather outlook, Sep 28, 10:36 AM MST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1136 AM MDT Thu Sep 28 2017
NMZ401>417-TXZ418>424-291745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1136 AM MDT Thu Sep 28 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms will remain scattered across much of
the area northern and central New Mexico later today. A few
strong storms with small hail, gusty downburst winds, and locally
heavy rainfall will be possible. Areas that observed saturating
rainfall yesterday will be susceptible to localized flash flooding
today and tonight. Activity should she a later start today and
the atmosphere recovers somewhat from last night. A disturbance
aloft should also help to trigger acclivity tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered thunderstorms will continue into Friday from Thursday
night. Storms will move eastward on Friday with again a possible
upsurge in activity over the area Friday night. A few strong
storms with small hail, gusty downburst winds, and locally heavy
rainfall will once again be possible.
Fewer storms are expected on Saturday, but isolated to scattered
coverage is still forecast for much of the area.
Shower and thunderstorm activity should wane and be minimal
Sunday with Monday. Then convective activity is forecast to start
to increase again slowly on Monday and become more widespread by
wednesday with again increased risk of some strong storms and
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts, flooding, or
hail through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.
20
Hail, Grant
- When
- September 28, 7:45 PM MST
- Where
- Grant County, 16.8 mi ESE of Playas
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 31.915, -108.324
Multiple broken windows were reported in Hachita due to the hail.
Hail, Grant
- When
- September 28, 7:54 PM MST
- Where
- Grant County, 17 mi SSW of Wilna
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 31.971, -108.336
Golf ball sized hail about 3 miles north of Hachita.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in New Mexico, September 28 to 30, 2017$7.7 million · EF0 · 24 events
- Flood in Texas, September 28 to 29, 2017$20,000 · 1 event
- Flash Flood in Texas, September 28, 2017$20,000 · 1 event
- Dense Fog in Colorado, September 28, 20173 events
- Flood in Texas, September 28 to 30, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722186, 722187.